What is an Overdose?
Simply put, an overdose occurs when a toxic level of heroin is consumed and overwhelms our body’s ability to function. With the rise in Fentanyl laced heroin, there has subsequently been an increase in heroin overdoses across the country. Since heroin is an illegal substance, and not regulated by anyone, it is nearly impossible to know exactly how much of it is being consumed, or if it is mixed with something which only increases the risk of an overdose. Overdoses can happen to anyone and are usually unintentional, however, they can also happen if more than one substance is consumed, if it is taken intravenously, or if the heroin is stronger than what the person is used to.
Signs of Heroin Addiction
Heroin addiction is a disease that affects every system in our bodies and can leave us feeling powerless to the effects of the drug. Unlike addiction to alcohol, for example, heroin addiction over time drastically changes not only how people act, but how they look. Signs of heroin addiction include:
- Obvious changes in behaviors.
- Having drug paraphernalia, such as needles or spoons.
- Needle marks on arms, legs, or between toes.
- Never seem to have money or sell their valuables.
- Legal troubles or difficulty maintaining employment.
- Persistent and irrational mood swings.
What Happens When You Overdose on Heroin?https://t.co/rxwE5fGafa
— The Source Treatment Center (@SourceTreatment) February 7, 2022
Overdosing on Heroin
Overdosing on heroin is a medical emergency and should be treated as such. Signs of a heroin overdose include:
- Bluish color around lips and fingers.
- Full body limpness.
- The person does not respond to stimuli.
- Slow, shallow breaths.
- Choking or gurgling sounds.
- Loss of consciousness
- Extremely slow heart rate.
- Pale and clammy skin.
- The person appears to be nodding off.
If you suspect someone has overdosed on heroin, The American Psychological Association recommends you take these fives steps:
- Attempt to rouse them by doing a sternal rub. A sternal rub is when you rub the breast bones with your knuckles. This is also a good time to check to see if they are breathing.
- Call 911 and remain with them until help arrives.
- Administer rescue breaths by first checking to ensure there is nothing lodged in the throat. Begin by tilting the head back slightly to open the airway. Next, pinch the nose and form a seal over their mouth with yours and give 2 quick breaths followed by 1 breath every 5 seconds.
- If available, administer Narcan per the instructions.
- If they are still not breathing, continue giving rescue breaths for up to 5 minutes, then administer another dose of Narcan.
Highly Effective Drug Rehab Programs at The Source
The Source Addiction Treatment Center in Fort Lauderdale provides highly effective and compassionate care to those looking to break free from addiction. They believe that drug addiction is usually the result of co-existing conditions such as PTSD, abuse, or mental health conditions that have been pushed deep into our subconscious where they can slowly begin to disrupt our thoughts and emotions. Their drug rehab programs are centered around identifying the root causes of addiction and treating them through a variety of therapies. You will begin with an initial assessment of your medical history, nutritional analysis, drug use analysis, and collection of blood labs to get a better understanding of the “whole you.” From there, a comprehensive and personalized treatment plan will be developed to help guide your time in treatment. Therapies available at The Source include EDMR, TIR, RRT, individual therapies, family therapy, and more. They offer inpatient and outpatient programs to provide support whether you are new to addiction recovery, or even years into it. To find out why thousands of people have trusted The Source with their addiction treatment, please call (800)204-0418 or visit them online at www.thesourcetreatmentcenter.com.